changing from kaletra to reyataz
Jan 3, 2006
I started taking meds early this year when my t cells went down to around 50 and viral load was over 100 000 after only being diagnosed 2 years ago. After finding that i had resistance to nevarapine my doctor switched me over to kaletra with 3tc and tenofovir and it seems to be working well.I have been undetectable for the last 4 months and t cells are now over 200 again. How ever i have pretty bad diarrhea most mornings and sometimes find taking the pills twice a day difficult. I was wondering if u would suggest changing over to something like atazanovir ( reyataz) which is taken only once daily or whether i should wait till my t cells are much more stable? I really hope to return to a once a day regime at some stage.
Response from Dr. Young
Thanks for your post.
I always approach the question about switching "successful" medications cautiously-- it's important to assess what areas can be improved by changing; what risks and side effects are possible.
Assming that you're on your first regimen and that your current viral load is undetectable, you shouldn't have significant loss of potency with a switch from lopinavir/ritonavir (Kaletra) to atazanavir (Reyataz). Since you're also taking tenofovir, you'll have to add ritonavir (Norvir) to the regimen (to compensate for a drug-drug interaction). Such a switch will certainly reduce your pill count and facilitate a once-daily dosing option; probably improve your diarrhea. It's important to note that you'll have to take your atazanavir with food and avoid the simultaneous use of antacids.
It's fair to point out that the new tablet formulation of Kaletra can also be taken once-daily with 4 pills; preliminary data suggests that the gastrointestinal tolerability is improved too.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Pain In Penis A Symptom Of AIDS?
- Red Spots Could I Have Acute HIV Infection
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Herpes After Mutual Masturbation Worried I Have HIV
- Are Red Bumps All Over The Body A Sign Of An Std?
- Over The Counter Products That Test For Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.